Furosemide-induced pseudoporphyria in a patient with chronic kidney disease: case report

Giovana Memari Pavanelli, Sibele Sauzem Milano, Gabriela Sevignani, Juliana Elizabeth Jung, Vaneuza Araujo Moreira Funke, Marcelo Mazza do Nascimento
2018 Brazilian Journal of Nephrology  
Introduction: Pseudoporphyria is a rare photodermatosis with characteristics similar to those of porphyria cutanea tarda, without, however, presenting abnormalities in porphyrin metabolism. Its etiology is related to chronic kidney disease, ultraviolet radiation and certain medications. The aim of the present study is to describe a case of furosemide-related pseudoporphyria in a patient with chronic kidney disease. Case description: A 76-year-old male patient with stage 4 chronic kidney disease
more » ... onic kidney disease and in continuous use of furosemide presented ulcerated lesions with peripheral erythema and central hematic crust in the legs. On a skin infection suspicion, treatment with quinolone and neomycin sulfate was initiated, without improvement. A biopsy of the lesion was performed, with histopathological examination demonstrating findings compatible with porphyria, although the patient did not present high porphyrin levels. The diagnosis of furosemide-induced pseudoporphyria was then established, with medication suspension, and there was a significant improvement of the lesions. Discussion: There are few cases of pseudoporphyria described, but it is believed that this condition is underdiagnosed, especially in patients with chronic kidney disease. Both clinical and histopathological findings closely resemble porphyria, differentiating it from normal levels of porphyrin in plasma, urine, or feces. Conclusions: Although the lesions are mostly benign, they may increase the morbidity and mortality of these patients, so a proper diagnosis and early treatment are extremely important.
doi:10.1590/2175-8239-jbn-2017-0029 pmid:30010691 fatcat:ebdmw6ztkvdzlezi24r23xdeia